Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 628, NWS Norman, OK

July 3, 20174 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 3, 2017, 7:24 PM CDT for 4 counties in Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 7:24 PM CDT (00:24 UTC)
Expired
Jul 3, 2017, 8:15 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garfield County, OK, Kingfisher County, OK, Logan County, OK, Noble County, OK

The radar

The Vance AFB radar (KVNX), 85 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 3:24 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2711 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
1.7
Supercell composite
17.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WUUS54 KOUN 040024
SVROUN
OKC047-073-083-103-040115-
/O.NEW.KOUN.SV.W.0628.170704T0024Z-170704T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
724 PM CDT MON JUL 3 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Eastern Kingfisher County in central Oklahoma...
  Southwestern Noble County in northern Oklahoma...
  Northwestern Logan County in central Oklahoma...
  Southeastern Garfield County in northern Oklahoma...

* Until 815 PM CDT

* At 724 PM CDT, a severe thunderstorm was located 7 miles east of
  Dover, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Guthrie, Hennessey, Crescent, Dover, Cedar Valley, Marshall,
  Mulhall, Cimarron City, Orlando, Douglas, Lovell, Lucien, Bison and
  Hayward.

This includes Interstate 35 between mile markers 157 and 164.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3635 9734 3586 9736 3582 9789 3621 9793
TIME...MOT...LOC 0024Z 234DEG 37KT 3600 9778 

HAIL...1.00IN
WIND...60MPH
 
$$

03
1 follow-up statement
294 
WWUS54 KOUN 040103
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
803 PM CDT MON JUL 3 2017

OKC047-073-083-103-040115-
/O.CON.KOUN.SV.W.0628.000000T0000Z-170704T0115Z/
Kingfisher OK-Noble OK-Logan OK-Garfield OK-
803 PM CDT MON JUL 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN KINGFISHER...SOUTHWESTERN NOBLE...NORTHWESTERN LOGAN AND
SOUTHEASTERN GARFIELD COUNTIES...

At 803 PM CDT, a severe thunderstorm was located near Lovell, moving
east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Guthrie, Hennessey, Crescent, Dover, Cedar Valley, Marshall, Mulhall,
Cimarron City, Orlando, Douglas, Lovell, Lucien, Bison and Hayward.

This includes Interstate 35 between mile markers 157 and 164.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3635 9734 3586 9736 3582 9789 3621 9793
TIME...MOT...LOC 0103Z 261DEG 40KT 3604 9769 

HAIL...1.00IN
WIND...60MPH
 
$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:58 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 3, 5:58 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Norman OK
558 PM CDT Mon Jul 3 2017

.DISCUSSION...
The July 4-5, 2017 00 UTC TAF discussion follows:

&&

.AVIATION...
Severe thunderstorms across northwest Oklahoma are expected to
consolidate into a complex and shift southeastward through this
evening into the early morning hours. Very gusty winds (>50 knots
in the strongest storms), hail, and reduced visibility will be
possible as the complex passes by from northwest to southeast. A
period of MVFR conditions will be possible behind the complex,
though confidence is too low to include in TAFS.

Otherwise, expect somewhat variable winds behind the complex to
become predominantly southerly by tomorrow morning. Additional
thunderstorms could develop tomorrow afternoon, but the
probability of affecting a given terminal is too low to include
in the TAFs.

Mahale

&&

.PREV DISCUSSION... /issued 302 PM CDT Mon Jul 3 2017/

DISCUSSION...
As discussed with the update earlier, there is a strong signal for
a convective complex developing this afternoon northwest, and
sweeping southeast through the area this afternoon through early
Tuesday morning. And with this is the high probability of damaging
winds and heavy rainfall, and will explicitly mention these
possibilities in the zones tonight. With this evolution now
expected, this shifts the focus for storms tomorrow more to the
south closer to any remnant surface boundary, although a lot will
depend on what specifically happens overnight.

The base of the upper trough across the Midwest is progged to
continue to poke into Oklahoma Wednesday which could help support
scattered thunderstorms. Upper ridge strengthens in the Rockies
and the High Plains later this week which will reduce
precipitation chances Thursday and Friday, but then we will start
again with precipitation chances of late storms moving off the
central High Plains into northeastern sections of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  89  70  88 /  70  30  40  30
Hobart OK         70  92  71  91 /  70  20  40  30
Wichita Falls TX  74  92  73  91 /  60  30  40  30
Gage OK           65  91  67  92 /  70  20  20  20
Ponca City OK     69  84  68  88 /  70  30  30  20
Durant OK         73  88  72  88 /  60  40  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

03/10/10
Hazardous weather outlook, Jul 3, 4:01 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
401 PM CDT Mon Jul 3 2017

OKZ004>048-050>052-TXZ083>090-042115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
401 PM CDT Mon Jul 3 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Enhanced Risk of severe thunderstorms this afternoon
and tonight across parts of central and western Oklahoma and a
small part of western north Texas.

.Location...
The Enhanced risk encompasses an area from from Freedom and
Cherokee, to Guthrie, to Norman, to Duncan, Electra and Quanah
Texas, to Hollis, Arnett and Fort Supply. A Slight risk surrounds
the Enhanced risk and includes areas north of a line from Calvin,
to Marietta Oklahoma to Henrietta, Seymour and Benjamin Texas. A
Marginal risk includes the remainder of southern Oklahoma and
western north Texas.

.Timing...
Through 1 am.

.Impacts...
Winds up to 80 mph.
Hail up to the size of Tennis balls. Flooding rain.

.Discussion...
Scattered thunderstorms will be possible this afternoon across
many parts of Oklahoma and western north Texas. A few of these
storms may approach severe levels with small hail and gusty
winds, as well as brief heavy rain.

Otherwise, a more organized area of showers and thunderstorms is
expected to develop across southwest Kansas into far northwest
Oklahoma. This complex of storms is then expected to move east and
southeast during the late afternoon and evening hours, impacting
much of Oklahoma and western north Texas. Damaging straight line
winds will be the main threat, with large hail and heavy rainfall
also possible, especially across the enhanced and slight risk
areas.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations this
afternoon and evening.

.Heavy rain...
Torrential rain will be likely with many of the storms through
tonight. Flooding may occur in areas with poor drainage, or where
heavy rain fell on Sunday or Sunday night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
There will be a chance of thunderstorms each day except Friday.
Severe storms will be possible over northern and central Oklahoma
Tuesday and Wednesday.

.Heavy rain...
Flooding will be possible again Tuesday and Wednesday across
northern and central Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jul 3, 6:22 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
622 PM CDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     3 SSW FREEDOM           36.73N 99.13W
07/03/2017  M80 MPH          WOODWARD           OK   MESONET

&&

SC
Local storm report, Jul 3, 6:23 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
623 PM CDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     2 WSW WOODWARD          36.42N 99.42W
07/03/2017  M67 MPH          WOODWARD           OK   MESONET

&&

SC
Special weather statement, Jul 3, 6:50 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
650 PM CDT MON JUL 3 2017

OKZ015>017-040030-
Dewey OK-Custer OK-Blaine OK-
650 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR southern Dewey...northern Custer
and Blaine Counties Until 730 PM CDT...

AT 648 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from 4 miles southwest of
Isabella to near Oakwood to near Leedey, moving southeast at 30 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Watonga, Okeene, Thomas, Canton, Leedey, Custer City, Butler,
Hitchcock, Greenfield, Oakwood, Putnam, Eagle City, Fay, Moorewood
and Southard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3588 9937 3616 9821 3583 9821 3566 9841
      3558 9920 3577 9938
TIME...MOT...LOC 2348Z 313DEG 24KT 3619 9838 3590 9871 3583 9933

MAHALE
Local storm report, Jul 3, 6:54 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
654 PM CDT MON JUL 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     3 N PUTNAM              35.90N 98.97W
07/03/2017  M59 MPH          DEWEY              OK   MESONET

            AT THE PUTNAM SITE.

&&

JP
Special weather statement, Jul 3, 7:18 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
718 PM CDT MON JUL 3 2017

OKZ012-013-018-019-040045-
Garfield OK-Kingfisher OK-Logan OK-Noble OK-
718 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield...eastern
Kingfisher...northwestern Logan and southwestern Noble Counties Until
745 PM CDT...

AT 715 PM CDT, a strong thunderstorm was located 4 miles east of
Dover, moving northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of pennies...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Guthrie, Kingfisher, Hennessey, Crescent, Dover, Cedar Valley,
Marshall, Mulhall, Cimarron City, Orlando, Douglas, Lovell, Lucien,
Bison and Hayward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3581 9793 3620 9797 3636 9736 3586 9737
TIME...MOT...LOC 0015Z 232DEG 38KT 3599 9783

03
Special weather statement, Jul 3, 7:19 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
719 PM CDT MON JUL 3 2017

OKZ009-011-014>018-021>024-040100-
Major OK-Kingfisher OK-Roger Mills OK-Washita OK-Canadian OK-
Dewey OK-Caddo OK-Beckham OK-Custer OK-Blaine OK-Ellis OK-
719 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Major...southwestern
Kingfisher...Roger Mills...northern Washita...northwestern
Canadian...Dewey...northwestern Caddo...northern Beckham...Custer...
Blaine and southern Ellis Counties Until 800 PM CDT...

AT 715 PM CDT, strong thunderstorms were along a line extending from
6 miles east of Okeene to 3 miles southwest of Fay to 4 miles east
of Butler to 3 miles north of Reydon, moving southeast at 30 MPH.
Strong and gusty winds may occur well ahead of the line of
thunderstorms.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Elk City, Weatherford, Clinton, Watonga, Kingfisher, Fairview,
Cheyenne, Taloga, Burns Flat, Geary, Okeene, Thomas, Hydro, Arapaho,
Canton, Hammon, Canute, Corn, Dover and Leedey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3601 10000 3608 9887 3643 9844 3593 9779
      3549 9838 3533 9884 3533 10000
TIME...MOT...LOC 0015Z 317DEG 25KT 3611 9821 3577 9868 3562 9911 3571
9994

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:18 PM CDTSpecial Weather StatementOUNKingfisher, Logan27 min
Jul 3, 7:19 PM CDTSpecial Weather StatementOUNBlaine, Custer, Dewey, Kingfisher, Major, Roger Mills41 min
Jul 3, 7:27 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Dewey, Washita48 min
Jul 3, 7:28 PM CDTSevere Thunderstorm WarningOUNRoger Mills47 min
Jul 3, 7:34 PM CDTSpecial Weather StatementOUNKingfisher26 min
Jul 3, 7:51 PM CDTTornado WarningOUNGarfield9 min
Jul 3, 7:58 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Kay, Major, Noble62 min
Jul 3, 8:02 PM CDTSevere Thunderstorm WarningOUNRoger Mills43 min
Jul 3, 8:08 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan37 min
Jul 3, 8:09 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita51 min
Jul 3, 8:11 PM CDTSpecial Weather StatementOUNCanadian, Kingfisher34 min
Jul 3, 8:20 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady, Kingfisher, Oklahoma40 min
Jul 3, 8:27 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Roger Mills, Washita19 min
Jul 3, 8:40 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma, Payne35 min
Jul 3, 8:53 PM CDTSpecial Weather StatementOUNBeckham, Custer, Greer, Washita37 min
Jul 3, 8:58 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Cleveland, Comanche, Grady, Kay and 10 more62 min
Jul 3, 9:05 PM CDTSpecial Weather StatementOUNBeckham, Greer, Harmon, Jackson, Kiowa25 min
Jul 3, 9:14 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon46 min
Jul 3, 9:24 PM CDTAreal Flood AdvisoryOUNLogan, Noble, Payne3 hr
Jul 3, 9:36 PM CDTFlash Flood WarningOUNLogan3 hr
Jul 3, 9:41 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie34 min
Jul 3, 9:45 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson, Kiowa45 min
Jul 3, 9:59 PM CDTSevere Thunderstorm WarningOUNCleveland, Lincoln, Logan, Noble, Oklahoma, Payne and 1 more46 min
Jul 3, 10:02 PM CDTSpecial Weather StatementOUNComanche, Cotton, Garvin, McClain, Stephens58 min
Jul 3, 10:02 PM CDTSevere Thunderstorm WarningOUNComanche, Harmon, Jackson, Kiowa, Tillman58 min
Jul 3, 10:13 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Grady, Jefferson, Stephens, Tillman47 min
Jul 3, 10:15 PM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, Hughes, McClain, Pontotoc, Pottawatomie and 1 more60 min
Jul 3, 10:16 PM CDTFlash Flood WarningOUNLogan, Payne3 hr
Jul 3, 10:30 PM CDTTornado WarningOUNPottawatomie, Seminole13 min
Jul 3, 10:41 PM CDTSpecial Weather StatementOUNPayne34 min
Jul 3, 10:55 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman50 min
Jul 3, 11:05 PM CDTSpecial Weather StatementOUNCarter, Cotton, Garvin, Jefferson, Murray, Stephens40 min
Jul 3, 11:06 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Johnston, Pontotoc, Seminole69 min
Jul 3, 11:32 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson43 min
Jul 4, 12:13 AM CDTAreal Flood AdvisoryOUNPontotoc3 hr
Jul 4, 12:52 AM CDTSpecial Weather StatementOUNCarter, Johnston, Love, Marshall23 min
Jul 4, 1:06 AM CDTSpecial Weather StatementOUNAtoka24 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.